Kansas, 2024

High Wind in Kansas, April 6 to 7, 2024

April 6 to 7, 2024 · NWS ICT · 9 events in 8 counties and zones

An area of high wind occurred over much of Kansas during the 6th and continued through the 7th. There were numerous reports of non-thunderstorm winds of 50 mph to nearly 70 mph in many areas of central Kansas.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An area of high wind occurred over much of Kansas during the 6th and continued through the 7th. There were numerous reports of non-thunderstorm winds of 50 mph to nearly 70 mph in many areas of central Kansas. A high wind warning was in effect at the time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 6, 11:44 AM CST, 26 minutes earlier. Its key messages:

  • * Very strong, and possibly damaging south winds expected today, especially for areas along and west of the Flint Hills. * Dry conditions along and west of the Flint Hills will pair with very strong winds to support very high to extreme grassland fire danger this afternoon and evening. Highest fire concerns will be west of I-135. * A skinny, broken line of strong to severe storms is forecast to develop and race quickly eastward this afternoon through tonight. * On Sunday, gusty west winds and dry conditions on will support very high to near extreme grassland fire danger across central Kansas.
Area forecast discussion, Apr 6, 11:44 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1244 PM CDT Sat Apr 6 2024

.KEY MESSAGES...

* Very strong, and possibly damaging south winds expected today,
  especially for areas along and west of the Flint Hills.

* Dry conditions along and west of the Flint Hills will pair with
  very strong winds to support very high to extreme grassland fire
  danger this afternoon and evening. Highest fire concerns will be
  west of I-135.

* A skinny, broken line of strong to severe storms is forecast to
  develop and race quickly eastward this afternoon through tonight.

* On Sunday, gusty west winds and dry conditions on will support
  very high to near extreme grassland fire danger across central
  Kansas.

&&

.DISCUSSION...
Issued at 341 AM CDT Sat Apr 6 2024

Water vapor satellite imagery showers a strong mid/upper trough over
the Great Basin with a powerful mid/upper jet rounding the base of
the trough. The trough will eject into the Plains today, and a
robust lee trough/cyclone will develop and move eastward into
southwest Nebraska. A dryline/Pacific front will stretch from south-
central Nebraska to northwest Oklahoma and quickly advance eastward
through the day. With the surface trough/cyclone expected to be
quite strong, a tight pressure gradient is expected across the area.
Deep mixing should allow for strong, possibly damaging, winds to be
mixed down to the surface during the afternoon and evening hours for
locations along and west of the Flint Hills. 50 to 60 mph wind gusts
will be possible both ahead and behind the advancing dryline with a
wind shift from south-southeasterly to southwesterly expected during
dryline passage.

The true synoptic front will lag behind the dryline enough for
locations west of the I-135/US-81 corridor to see a period of
elevated to critical fire weather condition as very dry air (RH
below 20%) pairs with 50-60 mph winds behind the dryline. While
starting a fire may be difficult with recent green up, any fire that
does get going will likely spread rapidly and behave erratically.

Meanwhile, ahead of the advancing dryline, a narrow corridor of
upper 40s to low 50s dewpoints will stream northward. Capping will
likely be non-existent, and with robust synoptic forcing, a skinny
line of broken showers and storms is expected to develop by 18Z.
Current thinking is that the line of storms will be more solid
across north-central Kansas, and more broken further south until it
advances east of the I-135 corridor where a more solid line is
forecast to develop. Poor moisture quality and modest instability
will be the primary limiting factors to any kind of robust activity.
Very cold mid-level temperatures and low ELs will likely limit hail
size to just nickels to quarters; however, with such strong synoptic
winds, storms may be able to produce 65+ mph wind gusts. While a
brief tornado cannot be ruled out due to some low-level CAPE and
surface vorticity associated with the dryline, it appears the better
possibility for a rouge tornado or two will be across southern
Nebraska. Rainfall from this system will be rather paltry, and will
not contribute much to stifle to a slowly redeveloping drought
across the area.

Sunday will be another windy day, especially across central Kansas
where sustained westerly winds will be around 30 to 35 mph with
gusts around 50 to 55 mph possible. This paired with dry conditions
will support another day of very high to near extreme grassland fire
danger along and west of the I-135 corridor. A somewhat active
pattern is expected over the southern/central plains next week, but
there are some uncertainties in the exact track of next week's
systems. For those hoping for rain, current trends in the global
models suggest rain may stay south of the area entirely through next
week. Rain chances do remain in the forecast from Monday night
through early Thursday, with the best chances along the KS/OK border
and far southeast Kansas. Any activity that does impact the area has
a low chance of being severe, but elevated strong storms cannot be
ruled out across far southeast Kansas.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1239 PM CDT Sat Apr 6 2024

Forecast concerns will remain strong winds this afternoon and
storm chances.

Southeast winds are currently gusting to 50-60 mph for areas
along and west of I-135 with slightly lower speeds over
southeast KS. Strong winds will continue into the early evening
hours but will quickly decrease after 00z. Thin line of storms
are expected to move through the area late this afternoon and
evening. They should be near KICT-KSLN in the 21-23z time frame
and KCNU in the 01-03z range. Storms will be moving very fast,
so once they start, they will generally last less than an hour.
VFR conditions are anticipated for Sun with gusty west and
southwest winds expected. Even though they will be gusty, they
will be less than they are today.

&&

.FIRE WEATHER...
Issued at 341 AM CDT Sat Apr 6 2024

Today, very high grassland fire danger is expected along and west of
the Flint Hills while extreme grassland fire danger is expected west
of the I-135 corridor. Very strong south winds will shift to
southwesterly during the afternoon/evening hours. Winds will be
sustained around 35 to 40 mph wind gusts around 50 to 60 mph for
locations along and west of the Flint Hills. Relative humidity will
be around 15 to 35% along and west of the Flint Hills.

On Sunday, very windy and dry conditions will continue on Sunday
across portions of central and south-central Kansas. This will
support very high grassland fire danger across these areas. Winds
will be westerly sustained around 30 to 35 mph with gusts around 50
to 55 mph possible, especially across Russell and Barton counties.
Relative humidity will be around 15 to 30% across most of the
area.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT this evening for KSZ032-033-
047-048-050-067-082-091.
High Wind Warning until 8 PM CDT this evening for KSZ032-033-
047>053-067>069-082-083-091>093.
Wind Advisory until 8 PM CDT this evening for KSZ070>072-
094>096-098>100.

&&

DISCUSSION...JC
AVIATION...RBL
FIRE WEATHER...JC
Hazardous weather outlook, Apr 6, 2:45 AM CST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
345 AM CDT Sat Apr 6 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-070845-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
345 AM CDT Sat Apr 6 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Very strong southerly winds with gusts around 50 to 60 mph are
expected this afternoon and evening. See latest High Wind Warning
for additional details.

Strong winds and low relative humidity will support very high to
extreme grassland fire danger this afternoon and evening for
locations along and west of the Flint Hills. See latest Red Flag
Warning for additional details.

A thin line of fast moving showers and storms is expected to develop
Saturday afternoon and race quickly off to the east into the evening
hours. The stronger storms will be capable of nickel to quarter size
hail along with up to 65 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Windy and dry conditions will support very high to near extreme
grassland fire danger across portions of central and south-central
Kansas on Sunday. Westerly wind gusts around 50 to 55 mph will be
possible across portions of central Kansas.

Chances for showers and storms exist from late Monday to early
Thursday. Currently severe weather is not expected next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Apr 6, 11:45 AM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1245 PM CDT Sat Apr 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     Non-Tstm Wnd Gst 3 E Hutchinson          38.07N 97.87W
04/06/2024  M55 MPH          Reno               KS   ASOS

            ASOS station KHUT Hutchinson Municipal
            Airport.

&&
Local storm report, Apr 6, 12:03 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
103 PM CDT Sat Apr 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     Non-Tstm Wnd Gst Russell Airport         38.87N 98.82W
04/06/2024  M54 MPH          Russell            KS   ASOS

            ASOS station KRSL Russell Municipal Airport.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, McPherson

When
April 6, 12:10 PM CST to 12:11 PM CST
Where
McPherson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

High Wind, Butler

When
April 6, 12:46 PM CST to 12:47 PM CST
Where
Butler forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

A large tree, 30 inches in diameter, was blown down in El Dorado.

High Wind, Sedgwick

When
April 6, 12:52 PM CST to 12:53 PM CST
Where
Sedgwick forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

A large, mostly dead tree was blown down in Haysville.

High Wind, Russell

When
April 6, 1:50 PM CST to 4:00 PM CST
Where
Russell forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Russell Municipal Airport measured wind gusts above 50 mph with a peak of 67 mph in the afternoon.

High Wind, Barton

When
April 6, 2:20 PM CST to 3:05 PM CST
Where
Barton forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

The AWOS measured wind gusts of 50 mph and above to a peak of 63 mph.

High Wind, Lincoln

When
April 6, 4:15 PM CST to 4:16 PM CST
Where
Lincoln forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

The KDOT sensor on I-70 at milepost 229 measured a peak gust to 67 mph.

High Wind, Reno

When
April 6, 4:26 PM CST to 4:27 PM CST
Where
Reno forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

High Wind, Russell

When
April 7, 8:50 AM CST to 12:58 PM CST
Where
Russell forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

A peak gust of 58 mph was recorded at the Russell Municipal Airport during the mid morning with gusts of 50 to 55 mph into the early afternoon.

High Wind, Saline

When
April 7, 9:50 AM CST to 1:54 PM CST
Where
Saline forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

The ASOS measured wind gusts of 50 to 64 mph through the morning into the mid afternoon.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169664, 1169670, 1169671, 1169666, 1169665, 1169668, 1169669, 1169663, 1169662.